Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 4, 2006

Hyperglycemia and DKA, Other

Question from Ft. Washington, MD:

My 17 year old son has been a coma for a year as of August 20, 2006. He was born at 26 weeks, so I am not a stranger to doctors or hospitals. The place he is in has been feeding him 24 hours a day with Replete in his feeding tube. He has developed diabetes. The diabetes was under control. He is on desmopressin, which the doctor has decreased down to 0.05 ml. Since the desmopressin dose was decreased on September 13, his sugar level has increase to a range of 200 to 400 mg/dl [11.1 to 22.2 mmol/L]. The feeding has continued 24 hours, which I have asked before to decrease. Instead, they keep increasing his insulin dose. I am trying my best to get him home. I am in the process of looking for work I can do at home and keep my own child. I have asked them to increase the desmopressin, but nothing has been done.

Answer:

Sometimes after a traumatic brain injury and long term tube feeding, people do develop diabetes. I expect the problem, and the reason you should be patient with them, is that he needs the nutrition. To get it, they give food. While the glucose balance, with diabetes, is not normal, it can be controlled. I would give them that chance. It isn’t easy. The desmopressin is for water balance and doesn’t really affect the glucose. These are very difficult cases and very difficult to balance exactly. You need to be patient with the doctors.

LD
Additional comments from Dr. David Schwartz:

I wish to emphasize Dr. Deeb’s comments. The desmopressin is for a condition with the confusng name of “diabetes insipidus” which is very different from “sugar-diabetes” which is diabetes mellitus. The desmopressin would not be thought to affect the glucose levels in any true way, other than how water balance is affected and how this might impact the measurement of glucose (not the true glucose value).

DS